Alert archive / Ohio / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, WV

August 9, 20114 counties in Ohio

NWS Charleston, WV issued this special weather statement at Aug 9, 2011, 12:15 AM EDT for 4 counties in Ohio. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 12:15 AM EDT (04:15 UTC)
Expired
Aug 9, 2011, 12:45 AM EDT
In force
30 min
Issued by
NWS Charleston, WV

Counties Gallia County, OH, Jackson County, OH, Meigs County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 88 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WWUS81 KRLX 090415
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1215 AM EDT TUE AUG 9 2011

OHZ075-083>086-090445-
ATHENS OH-GALLIA OH-JACKSON OH-MEIGS OH-VINTON OH-
1215 AM EDT TUE AUG 9 2011

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT 
GALLIA...JACKSON...SOUTHERN VINTON...SOUTHWESTERN ATHENS AND WESTERN 
MEIGS COUNTIES...

AT 1206 AM EDT...A CLUSTER OF THUNDERSTORMS WAS LOCATED OVER 
JACKSON AND VINTON COUNTIES...MOVING EAST AT 30 MPH...HEADING TO 
ATHENS...MEIGS...AND NORTHERN GALLIA COUNTIES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AT A RATE OF AN INCH 
OR SO PER HOUR...WHICH WILL CAUSE WATER TO POND ON ROADS AND QUICKLY 
FILL ROADSIDE DITCHES AND SMALL STREAMS. AREAS THAT HAVE ALREADY 
RECEIVED HEAVY RAIN RECENTLY WILL BE PARTICULARLY VULNERABLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3929 8266 3930 8193 3902 8199 3903 8203
      3897 8210 3890 8214 3884 8214 3879 8222
      3876 8220 3875 8249 3877 8249 3878 8258
      3884 8258 3885 8276

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 8, 8:58 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 8, 8:58 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
858 PM EDT MON AUG 8 2011

.SYNOPSIS...
UPPER LEVEL DISTURBANCES YIELD SCATTERED STORMS THROUGH TUESDAY.
WEAK COOL FRONT...FOLLOWED BY STRONGER COLD FRONT WEDNESDAY. HIGH
PRESSURE FOR REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATING THE FORECAST TO BETTER HANDLE THE PRECIPITATION IN OHIO
THAT IS MOVING TOWARD EAST CENTRAL OHIO. ALSO BROUGHT UP THE LOWS
SOME IN THE NORTHERN COUNTIES BASED ON EXPECTED CLOUD COVER AND
CURRENT DEW POINTS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE DEEPEST MOISTURE WILL BE DEPARTING WITH THE SHORTWAVE WHICH
EXITS TUESDAY EVENING.  BULK SHEAR REMAINS ABOVE 40KTS THROUGH 03Z
OR SO...WHICH WILL KEEP THE SEVERE THREAT GOING UNTIL THEN. ALLOW
POPS TO DROP OFF AFTER MIDNIGHT WILL LOSS OF FORCING AND HEATING.
AFTER THIS...WNW FLOW PATTERN WILL PUSH A COLD FRONT TOWARD THE
CWA.  EXPECT THE BOUNDARY TO BE IN OUR SOUTHEAST OHIO COUNTIES BY
12Z WEDNESDAY AND BLOW THROUGH DURING THE DAY.  GOING TO KEEP A LOW
POP GOING OUT AHEAD OF THE BOUNDARY TUESDAY NIGHT AND WEDNESDAY.
FLOW NOT IDEAL FOR A GREAT DEAL OF MOISTURE AHEAD OF THE
BOUNDARY...PW TOPS OUT AT ABOUT 1.5 INCHES.  CANNOT RULE OUT A FEW
POST-FRONTAL SHRA WEDNESDAY EVENING IN THE NORTHERN MOUNTAINS AND
KEPT A SLIGHT CHANCE POP THERE FOR A FEW HOURS.  HIGH PRESSURE THEN
BUILDS IN FROM THE WEST...WITH A FRESHER AIRMASS AND DRY WEATHER FOR
THE BALANCE OF THE PERIOD.  THURSDAY LOOKS LIKE AN ABSOLUTE WINNER
WITH SUNNY SKIES...SLIGHTLY BELOW NORMAL TEMPERATURES AND DEWPOINTS
IN THE 50S.

KEPT TUESDAY NIGHT AND WEDNESDAY TEMPS CLOSER TO BETTER-PERFORMING
MET NUMBERS. NUDGED WEDNESDAY NIGHT TEMPS DOWN BUT NOT QUITE TO MOS
YET.  CLOSE TO MEX/ENSEMBLE THEREAFTER.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
ESSENTIALLY FOLLOWED HPC THINKING FOR THIS PERIOD...ALTHOUGH TONED
DOWN POPS A BIT OVERALL. OVERALL DECENT MODEL AGREEMENT...CMC/ECMWF
LEAD THE PACK. PERIOD STARTS WITH SURFACE HIGH PRESSURE EMBEDDED
IN ROUGHLY ZONAL MIDLEVEL FLOW...MOVING OFF TO THE EAST.  PATTERN
STARTS TO AMPLIFY THEREAFTER WITH AND UPPER MIDWEST SHORTWAVE
DIGGING AS IT CROSSES THE GREAT LAKES.  THIS WILL DRIVE A FRONTAL
SYSTEM THROUGH SATURDAY AFTERNOON OR EVENING. KEPT CHANCE POPS FOR
NOW ALTHOUGH LIKELY WILL SOON BE APPROPRIATE IF MODEL AGREEMENT
IMPROVES FURTHER. A CLOSED H500 LOW MAY FORM OVER THE EASTERN LAKES
BY SUNDAY MORNING...WHICH WILL SLOW THE DEPARTURE OF THE TROUGH.
THIS COULD ALLOW SHOWERS TO LINGER THROUGH SUNDAY IN WRAPAROUND
MOISTURE.  HIGH PRESSURE THEN RETURNS FOR MONDAY.  TEMPERATURES WILL
NOT STRAY TOO FAR FROM NORMAL...GENERALLY JUST TWEAKED HPC NUMBERS.

THE BEGINNING OF THE LONG TERM WILL BE UNDER THE CONTROL OF HIGH
PRESSURE THAT WILL HAVE ARRIVED FROM THE UPPER MIDWEST WITH A DRIER
AND COOLER AIRMASS. EXPECTING SOME AMPLIFICATION IN THE 500MB FLOW
NORTH OF THE GREAT LAKES INTO HUDSON BAY FOR THE END OF THE WORK
WEEK...WITH AN EMBEDDED SHORT WAVE AXIS EMBEDDED WITHIN THE MAIN
FLOW OF THE PARENT LOW. THIS WILL BRING ANOTHER COLD FRONT INTO THE
AREA FOR SATURDAY...AND THE CHANCES FOR SHOWERS AND THUNDERSTORMS
ONCE AGAIN. CARRYING A DIURNAL TREND FOR THUNDER...KEEPING IT DURING
THE DAY FOR NOW...AND ONLY SHOWERS AT NIGHT. MORE HIGH PRESSURE TO
FOLLOW FOR SUNDAY AS THE NORTHEAST REMAINS IN A TROUGH ALOFT...WITH
THE UPPER LEVEL RIDGE AND HEAT PLANTED OVER THE INTER MOUNTAIN WEST.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
A DISTURBANCE WILL PUSH NORTHWARD ACROSS THE REGION OVERNIGHT. THIS
WILL KEEP A SMALL CHANCE OF SOME SHOWERS AND THUNDERSTORMS. SOME FOG
CAN NOT BE RULED OUT LATER TONIGHT...BUT DENSE FOG IS NOT EXPECTED.

GENERALLY VFR CONDITIONS CAN BE EXPECTED ON TUESDAY...ALTHOUGH ANY
SHOWERS AND THUNDERSTORMS COULD BRIEFLY CAUSE RESTRICTIONS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF THUNDERSTORMS COULD VARY. TIMING AND
DENSITY OF FOG COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  M    M    H    H    H    H    H    M    H    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    H    H    M    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  M    M    H    H    H    H    H    L    H    M    M    M

AFTER 00Z WEDNESDAY...
NO ORGANIZED AREAS OF IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/AAR
NEAR TERM...RPY
SHORT TERM...CL
LONG TERM...CL
AVIATION...RPY
Hazardous weather outlook, Aug 8, 3:28 AM EDT, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 AM EDT MON AUG 8 2011

VAZ003-004-WVZ010-011-015>020-024>040-046-047-090730-
DICKENSON-BUCHANAN-PLEASANTS-TYLER-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
328 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...WITH DAMAGING
WINDS AS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-090730-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-LINCOLN-PUTNAM-
328 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...WITH DAMAGING
WINDS AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...WITH DAMAGING
WINDS AS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 9, 12:15 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1215 AM EDT TUE AUG 9 2011

OHZ075-083>086-090445-
ATHENS OH-GALLIA OH-JACKSON OH-MEIGS OH-VINTON OH-
1215 AM EDT TUE AUG 9 2011

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
GALLIA...JACKSON...SOUTHERN VINTON...SOUTHWESTERN ATHENS AND WESTERN
MEIGS COUNTIES...

AT 1206 AM EDT...A CLUSTER OF THUNDERSTORMS WAS LOCATED OVER
JACKSON AND VINTON COUNTIES...MOVING EAST AT 30 MPH...HEADING TO
ATHENS...MEIGS...AND NORTHERN GALLIA COUNTIES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AT A RATE OF AN INCH
OR SO PER HOUR...WHICH WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. AREAS THAT HAVE ALREADY
RECEIVED HEAVY RAIN RECENTLY WILL BE PARTICULARLY VULNERABLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3929 8266 3930 8193 3902 8199 3903 8203
      3897 8210 3890 8214 3884 8214 3879 8222
      3876 8220 3875 8249 3877 8249 3878 8258
      3884 8258 3885 8276

19

Nearby

Special Weather Statements in Ohio, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.